TheLupusSite.com banner

1 - 8 of 8 Posts

·
Registered
Joined
·
498 Posts
Discussion Starter #1
Just wondering.
I have been under a lot of stress recently,but I have been on Plaquenil for about a fornight now.Straight away I felt great and had a burst of energy that I haven't had for years,maybe it was psychlogical,I don't know.However,then I think I overdid it a bit as I went to the gym..well,you know,couldn't resist!
Forward a week and I am in excruciating pain with my joints and just a little miserable,but I have noticed that all my usual symptoms are much worse,skin rashes,sore throat,joint pain,bad tummy,and fingers turning black again.It's almost like the Plaquenil is 'burning' things out,does that make sense?or is it just making it worse?any ideas?
thanks,Julsie
 

·
Registered
Joined
·
4,444 Posts
That hasn't been my experience with Plaquenil... for me my disease carried on as it had with flares and a constant low level sort of symptom set until after 9 months on it at which I noticed a reduction in flares and fewer severe symptoms/pain/rashes. Most likely, the over doing it at the gym set off another flare up for you or it's just the disease doing it's thing with no rhyme or reason to it.

Let's just hope it's shortlived - and you start to feel better very soon whatever caused it.
 

·
Registered
Joined
·
4,369 Posts
Julsie,

Sounds more like a flare than the Plaquenil!

Have you spoken to your Rhuemi about this?

Take care!

Lesley
 

·
Registered
Joined
·
7,800 Posts
Hi Julsie,

Like the others I would be most surprised that the reaction could have anything to do with plaquenil. Mainly because, despite your initial feeling of wellbeing, it is a slow acting drug and it takes a while to actually get into the system and working.

The mind is a powerful thing and it is quite possible that your positive feeling about starting plaquenil did indeed make you feel quite a bit better until the disease decided to turn around and bit you in the bum to remind you it's there.

I think we all tend to overdo it as soon as we feel half normal. I have now learnt to wait until that normal lasts before acting but even then we all do too much. I suppose there is, deep down inside, this great yearning for a semblance of normal after so long feeling so totally abnormal.

You may remember that this time last year I started going to the gym. I had been on imuran for just over a month and felt great. Well, needless to say, it didn't last - though that was to do with an untimely (for me) pred reduction - and I had to stop. I now no longer try the gym as I am far too up and down to keep paying for something I can't use. I have, however built up my walking to about an hour at a relatively good speed a day. The thing is that the bad days, I just don't do it. I don't try and push through it. I listen to the warning signs. For example, when I start walking, if I get hot, my legs feel like jelly, I'm out of breath, my muscles have turned to water...then I just do a ten minute outing with the dog then go home and rest. It often takes a few days or a week for that to pass but when it does I'm just as able to do my hour as before.

I'm not saying don't go to the gym but you need to be sure that things are genuinely more stable first and build up ever so slowly. Then, going to the gym will be a great idea.

Keep in mind that plaquenil generally takes 3-6 months to work. For many people it is longer. I have had newfound stability (that is very finely balanced) for about 4 months now. The only "reason" we can see is that maybe the palquenil finally kicked in 18 months later!! Of course, there may not be a reason, who knows with this disease but the good news is that despite overdoing it after my Dad's death etc. I am able (through rest and listening) to recover and get out of a mini flare far faster.

Keep up those positive thoughts but no violent changes in life rhythm - you'll get there but slowly please!

Katharine
 

·
Registered
Joined
·
1,110 Posts
Yes I think you might have gone off like a rocket a bit too soon on the exercise front, Julsie. At least I hope that is all it is.

The bad tummy is probably a temporary side-effect of Plaquenil though. It does usually wear off - did for me, but I was quite miserable with it for a while, and I had terrible wind for a long time after that.

Took about 10 months for me to notice a difference, but it has been a persistent, fairly stabel improvement. That is, i seem to have reached a better level and just stayed there with fewer flares. If i get too confident and go for it physically i get sick.

We are not all the same, so it may not go that way for you. Just sharing an experience.

Good luck and i hope you feel better soon.


alwin
 

·
Registered
Joined
·
2,374 Posts
I been on Plaq about 19 years, found it a great medication, but understand it can take several months before you feel benefit from it.
I just wondering if you in a flare, if things don't improve, then you be better seeing your Rheum or Local Doctor.

Hope you feel better soon

Sheila :)
 

·
Registered
Joined
·
498 Posts
Discussion Starter #7
thanks for the replies,yep,self-induced flare,I think.I couldn't help being a numpty because I felt so good :blush: I just wondered if Plaquenil made you feel worse rather than better at the start like antibiotics can sometimes.
Anyway,if it's psychological,I hope it lasts because I haven't been able to exercise without my legs feeling like lead for years!
Katharine,I know what you mean about wasting money on the gym,I kept joining but then wasn't up to going half the time so it was such a waste.
I think I am fighting off a bug too so hopefully when this passes I will be back to feeling better....I was even tempted to have a riding lesson the other day....maybe not!!
Julsie
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
julsie,
When I was on plaq it did not have any reaction like that, but it can upset the tummy it takes time to adjust to it. It also takes months to get the plaqs in your system for it's most benefit. I am sorry that you are not feeling better now. I would talk to the doctor and see what they feel could be going on. You could have over done it or because you did feel a little better with the first few doses thought it would always be like that. It does take time and sometimes it does not work for some people.
Tammy
 
1 - 8 of 8 Posts
Top